Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 289, NWS Pittsburgh, PA

November 12, 2003Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Nov 12, 2003, 6:49 AM EST for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2003, 6:49 AM EST (11:49 UTC)
Expired
Nov 12, 2003, 9:45 AM EST
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 121151
FFWPBZ
WVC093-121445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 AM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 945 AM EST

* AT 649 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAIN WILL CONTINUE ACROSS TUCKER COUNTY UNTIL AROUND 8 AM. HOWEVER 
RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLOODING OF ROADS...POOR 
DRAINAGE AREAS...AND SMALL STREAMS UNTIL MID MORNING. 

* SOME LOCATIONS IN THE WARNING INCLUDE...DAVIS AND PARSONS...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 4:05 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Nov 12, 4:05 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EST WED NOV 12 2003

RAIN AND FOG ASSOCIATED WITH STATIONARY FRONT WILL BE DECREASING
THIS MORNING. DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH THE
MIDWEST WILL DRIVE A STRONG COLD FRONT THROUGH THE UPPER OHIO VALLEY
TONIGHT. MOIST UNSTABLE AIR AHEAD OF THE FRONT WILL ENHANCE THE
DEVELOPMENT OF A LINE OF CONVECTIVE SHOWERS AND POSSIBLY
THUNDERSTORMS. THIS MAY HELP FAST WINDS /50 KNOTS AT 5 KFT/ TO BE
TRANSFERRED TO THE SURFACE, SO CONCUR WITH SPC ABOUT POTENTIAL FOR
SEVERE THUNDERSTORM GUSTS EARLY TONIGHT.

WINDS BEHIND THE FRONT MAY ALSO GUST OVER 40 MPH DUE TO THE FAST
WINDS ALOFT AND RAPID PRESSURE CHANGE LATE TONIGHT AND THURSDAY. AIR
WILL BE COLD ENOUGH AND TRAJECTORY APPROPRIATE FOR SNOW SHOWERS TO
GIVE A SMALL ACCUMULATION OF SNOW ACROSS NORTHWESTERN PENNSYLVANIA
AND THE APPALACHIAN MOUNTAINS THURSDAY INTO THURSDAY NIGHT. MOS
TEMPERATURES APPEAR TO HAVE GOOD HANDLE ON DRASTIC CHANGES
EXPECTED.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

BCR/LG
Hazardous weather outlook, Nov 12, 5:38 AM EST, 1 hour 11 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE UPPER OHIO VALLEY. THERE MAY BE DAMAGING
WINDS WITH GUSTS OVER 60 MPH. TORNADOES MAY EVEN FORM.

LATE TONIGHT THERE CAN STILL BE WIND GUSTS OVER 40 MPH AFTER THE COLD
FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...

ON THURSDAY...THERE CAN ALSO BE WIND GUSTS OVER 40 MPH.

COLD WINDS MOVING ACROSS THE GREAT LAKES WILL ALSO SPAWN SNOW SHOWERS
ACROSS THE UPPER OHIO VALLEY AND APPALACHIAN MOUNTAINS THURSDAY INTO
THURSDAY NIGHT. A SMALL ACCUMULATION OF SNOW...1 INCH OR SO...IS
POSSIBLE ACROSS NORTHWEST PENNSYLVANIA AND THE RIDGE TOPS OF THE
CHESTNUT RIDGE AND LAUREL HILL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 12, 4:38 AM EST, 2 hours 11 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 AM EST WED NOV 12 2003

A SOAKING RAIN WILL CONTINUE ACROSS SOUTHWEST PENNSYLVANIA, NORTHERN
WEST VIRGINIA, EAST CENTRAL OHIO, AND WESTERN MARYLAND THIS MORNING.
SOME WATER MAY POND IN LOW LYING AREAS, AND WHERE DRAINAGE IS POOR.

THE STEASDY RAIN SHOULD END BY THIS AFTERNOON, BUT A STRONG COLD
FRONT WILL ARRIVE FROM THE UPPER MID WEST STATES BY THIS EVENING.
AS THE COLD FRONT SWEEPS ACROSS OUR REGION THIS EVENING, SHOWERS AND
A FEW THUNDERSTORMS ARE POSSIBLE, SOME WITH GUSTY WINDS.

BEHIND THE COLD FRONT, WINDS WILL SHIFT TO THE WEST AND MAY GUST TO
45 MPH TONIGHT INTO THUSDAY.  THE HIGHEST GUSTS SHOULD BE ALONG
NORTHWEST PENNYLVANIA AND IN THE MOUNTAINS.

IN ADDITION, TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S BY
THUSDAY MORNING.  RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS, AND THE
SNOW MAY ACCUMULATE AN INCH IN NORTHWEST PENNSYLVANIA AND ALONG THE
MOUNTAINS EAST OF PITTSBURGH.  THE REST OF THE AREA WILL ONLY RECEIVE
A LIGHT COATING OR LESS.

BE PREPARED FOR THIS DRASTIC CHANGE IN OUR WEATHER.  WIND CHILLS
THUSDAY WILL DROP INTO THE TEENS.  ALSO, YOU MAY WANT TO SECURE ANY
LOOSE ITEMS THAT COULD BLOW AWAY IN THE STRONG WINDS OF TONIGHT AND
THUSDAY. STAY TUNED FOR UPDATES.

REHAK

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 12, 4:45 AM EST, 2 hours 4 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE PRIME THREAT
WILL BE DAMAGING WINDS AS GUSTS MAY GO OVER 60 MPH. THERE IS EVEN A
RISK THAT TORNADOES MAY FORM.

A RAPIDLY DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT
LAKES TODAY WILL DRIVE A STRONG COLD FRONT THROUGH THE UPPER OHIO
VALLEY THIS EVENING. A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS
WILL FORM AHEAD OF THE FRONT AND WILL RAPIDLY MOVE THROUGH THE UPPER
OHIO VALLEY LATE THIS AFTERNOON AND THIS EVENING. WINDS WITH THESE
STORMS MAY GO OVER 60 MPH AND TORNADOES MAY EVEN FORM.

THE SKYWARN SPOTTER NETWORK WILL LIKELY BE ACTIVATED LATE THIS
AFTERNOON AND THIS EVENING. LISTEN FOR UPDATES.
Special weather statement, Nov 12, 5:08 AM EST, 1 hour 41 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 AM EST WED NOV 12 2003

...RAIN...WIND...COLD...AND A LITTLE SNOW...

A SOAKING RAIN WILL CONTINUE ACROSS SOUTHWEST PENNSYLVANIA, NORTHERN
WEST VIRGINIA, EAST CENTRAL OHIO, AND WESTERN MARYLAND THIS MORNING.
SOME WATER MAY POND IN LOW LYING AREAS, AND WHERE DRAINAGE IS POOR.

THE STEADY RAIN SHOULD END BY THIS AFTERNOON, BUT A STRONG COLD
FRONT WILL ARRIVE FROM THE UPPER MID WEST STATES BY THIS EVENING.
AS THE COLD FRONT SWEEPS ACROSS OUR REGION THIS EVENING, SHOWERS AND
A FEW THUNDERSTORMS ARE POSSIBLE, SOME WITH GUSTY WINDS.

BEHIND THE COLD FRONT, WINDS WILL SHIFT TO THE WEST AND MAY GUST TO
45 MPH TONIGHT INTO THURSDAY.  THE HIGHEST GUSTS SHOULD BE ALONG
NORTHWEST PENNSYLVANIA AND IN THE MOUNTAINS.

IN ADDITION, TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S BY
THURSDAY MORNING.  RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS, AND THE
SNOW MAY ACCUMULATE AN INCH IN NORTHWEST PENNSYLVANIA AND ALONG THE
MOUNTAINS EAST OF PITTSBURGH.  THE REST OF THE AREA WILL ONLY RECEIVE
A LIGHT COATING OR LESS.

BE PREPARED FOR THIS DRASTIC CHANGE IN OUR WEATHER.  WIND CHILLS
THURSDAY WILL DROP INTO THE TEENS.  ALSO, YOU MAY WANT TO SECURE ANY
LOOSE ITEMS THAT COULD BLOW AWAY IN THE STRONG WINDS OF TONIGHT AND
THURSDAY. STAY TUNED FOR UPDATES.

REHAK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 5:15 AM ESTFlash Flood WarningPBZPreston3 hr
Nov 12, 5:56 AM ESTFlash Flood WarningPBZMarion, Monongalia3 hr
Nov 12, 6:24 AM ESTFlash Flood WarningPBZWetzel3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.